Serious Cardiac Events, Including Death, Linked to Abuse of Antidiarrheal Medication Loperamide
The abuse or misuse of the antidiarrheal medication loperamide, commonly known as Imodium A-D, can cause serious cardiac events including QT interval prolongation, Torsades de Pointes or other ventricular arrhythmias, syncope, and cardiac arrest, the US Food and Drug Administration (FDA) said today.
The majority of serious heart problems have occurred in individuals intentionally abusing loperamide to manage opioid withdrawal symptoms or to achieve a feeling of euphoria, but some patients are misusing loperamide simply by taking higher than the recommended doses for treating diarrhea.
“In cases of abuse, individuals often use other drugs together with loperamide in attempts to increase its absorption and penetration across the blood-brain barrier, inhibit loperamide metabolism, and enhance its euphoric effects,” a safety communication from the FDA states.
Drugs known to potentially interact with loperamide include the antibiotics clarithromycin and erythromycin, drugs to treat acid reflux disorders, such as cimetidine, the fibrate gemfibrozil, the HIV drug ritonavir, and quinidine, among others. The FDA states that any of these drugs can increase levels of loperamide in the blood when taken together.
The FDA safety warning asks physicians to consider loperamide as a possible cause of unexplained cardiac events, including abnormal heart rhythms, and to treat patients accordingly if loperamide toxicity is suspected. Individuals are asked to seek medical attention immediately if they or someone they know faints, develops a rapid heartbeat/irregular heart rhythm, or is unresponsive after taking the antidiarrheal medication.
Loperamide is approved to control symptoms of diarrhea, and the maximum daily over-the-counter dose for adults is 8 mg. When prescribed by a physician, the maximum daily dose is 16 mg. In the most severe cases reported to the FDA, individuals self-treated with doses ranging from 70 mg to 1,600 mg daily.
The drug has been approved since 1976, and since that time there have been 48 cases of serious heart problems associated with loperamide reported to the FDA. In total, 31 patients have been hospitalized and 10 patients died. More than half of the serious cardiac events occurred after 2010.
- US Food and Drug Administration. FDA warns about serious heart problems with high doses of the antidiarrheal medicine loperamide (Imodium), including from abuse and misuse. http://www.fda.gov/downloads/Drugs/DrugSafety/UCM505108.pdf. Published on: June 7, 2016. Accessed on: June 7, 2016.